MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Catalog Number 54840005540
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/01/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient underwent transforaminal lumbar interbody fusion (tlif) with screws and cage implantation at level l5-s1.Post-op, the screw implanted at the right s1 broke.A tlif revision was performed to replace the split screw.The tip of the screw still remained in the patient.No patient complication have been reported after this event.
 
Additional Manufacturer Narrative
Product analysis: visual review confirms screw breakage 5 threads down from the base of the bone screw neck.Visual and optical examination of the area of fracture initiation did not identify a pre-existing surface defect near the area of crack origination that could contribute to crack propagation.Some fracture surface smearing is noted.Microscopic examination of the fracture surface identified a fairly flat fracture surface with ratchet marks near the origin of crack propagation, and gently convex progressive striations through the cross-sectional area of the bone screw, consistent with cyclic fatigue.Dimensional examination of the major and neck diameters of the bone screw confirm relevant bone screw dimensions are within print specification.The above observations are consistent with cyclic fatigue.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key6700094
Report Number1030489-2017-01728
Device Sequence Number10976472
Product Code NKB
UDI-Device Identifier00613994589750
UDI-Public00613994589750
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
K091974
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number54840005540
Device Lot NumberH5314374
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2017
Initial Date Received by Manufacturer 06/12/2017
Supplement Date Received by Manufacturer09/06/2017
Initial Report FDA Received Date07/11/2017
Supplement Report FDA Received Date10/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient Weight60